Ibuprofen & anti-coagulation

I was diagnosed af about two months ago and am on bisoprolol and Pradaxa. In the past I have taken ibuprofen fairly regularly to relieve various rheumaticky aches and pains. I have it in my mind that I have read that this is contra-indicated with anti-coagulants, but now I can't find the reference. Can anyone tell me whether it is OK to take the two together.

I find ibuprofen much more effective than paracetamol, so would like to be able to take it.

I love this forum - it is so supportive and informative. And relevant - no pointless chatter!

11 Replies

  • Hi jay

    You need to check with your pharmacist, but the answer is usually no they contra indicate, there is also a school of thought and some work on whether or not Ibuprofen actually is a factor causing AF.

    Talk to your pharmacist, they will be able to find alternative for you.

    Be well


  • If you have AF you should never take ibuprophen or any NSAIDs as they have been linked to CAUSING AF never mind being a trigger. Never bothered to go past that so can't answer drug interactions.

  • I had been taking copious amounts of ibuprofen in the year before my first arrhythmia episode for head and neck pains. On diagnosis in hospital my cardiac consultant instructed me to never ever to take them again. They were cobra indicted for people eith this condition.

    More latterly I have heard there is some evidence of them having a role in causing af never mind being just contra indicated. Never taken one since. Please avoid them.

  • rxlist.com/drug-interaction...

    The link above gives details of drug interactions for Pradaxa and ibuprufen. Danish research proved that NSAIDs such as ibuprufen and diclofenac can cause AF, especially in people over 55.

    I certainly wish with all my heart I hadn't taken it long term for back pain.

    When I was prescribed Apixaban I was warned to avoid it.

  • I took ibuprofen regularly from about 33 (ie 27 years before AF formally diagnosed-but had it for a few years before that). Probably took them for average of one or two days a week. However it was more likely to be three days in a row. A likely contributor at the very least.

    Adrenaline is my no 1 choice culprit. Also phone in top pocket for 7 or 8 years. At the end of the day the fact of the matter is that I have this darned affliction!!!

  • Almost the same story as mine PeterWh. I was encouraged that awareness of the dangers of Ibuprufen is starting to work through the system when a 52 year old friend (with no AF) was told by a GP not to take it as it could interfere with her heart.

  • Much as I think ibuprofen can benefit, I am certain that in my case it has actually been the cause of my two episodes of af, which fortunately cardioversion has corrected. In one case af came on within two hours of taking a dose. I have read a report of a lab research project where ibuprofen caused electrical disturbances in the hearts of guinea pigs.

    So my advice is keep away from ibuprofen, as in your case it may be a trigger for af. In fact I have found paracetamol has been nearly as effective as ibuprofen.

  • 6-800 gms of Mag will do more for you then NSAIDs and your heart will be happier.

  • Many thanks for all your helpful replies. I get the message - ditch the ibuprofen.

  • The major problem of ibuprofen and anti coagultion is the risk of stomach bleeds.

  • Of course! I should have thought of that. Thank you.

You may also like...